May 26, 2014

Medical, Medical, Medical

Today ends my fifth week on prednisone, a synthetic corticosteriod drug invented in the 1950's.  I am not a doctor and chemistry was my very worst subject in school, so my understanding of the mechanisms involved is loose, verging on metaphorical.  What I know is that this medicine works almost immediately to quell an overactive immune system.  It is used to treat allergic reactions and certain cancers, in organ transplant cases, for chronic headaches, heart conditions, and a host of autoimmune disorders, of which myositis is one.

The research on the cause of autoimmunity comes up mostly empty.  People, scientists and lay patients alike, have their theories, but no one really knows why, in some people, the body's immune system becomes overwrought and begins to attack the body's own tissues.  Manifestations are myriad.  Myositis, in its various forms, means that the muscle tissue (myo-)  is inflamed (-sitis).  In rheumatoid arthritis, it's the joints that suffer.  Alopecia areata causes damage to the hair follicles.  When the bowel is involved it is called Crohn's disease or ulcerative colitis.  Forms of hepatitis and diabetes, celiac and psoriasis are all forms of autoimmune disease.  There are eighty or more recognized autoimmune conditions.  They affect more women then men, especially women of a certain age, of which I am one.

Autoimmune diseases have no known cure.  They are managed with pharmaceuticals.  Prednisone is the front-line drug because it is fast-acting and reliable.  It comes, part and parcel, with a range of dastardly side effects, so, for most people, taking it is a bit of a pact with the devil.  I already have the racing heart (no more coffee for me), occasional (thank goodness) insomnia, and moodiness (my poor family).  I am (not) looking forward to the (potential) growth of additional facial hair or the nearly inevitable (at high doses over time) redistribution of body fat from the normal places to the face ("moon face"), and back of the neck ("buffalo hump" -- I kid you not).

When I first visited a rheumatolgist (specialist in inflammatory conditions like mine), I was determined -- no prednisone for me!  I left her office with a 20 mg. tapering dose; you never stop prednisone cold turkey, because after a week or two it sends your adrenal glands on vacation, and they need time, on a tapering dose, to remember that they have a job to do.  Cortisone is normally made by the adrenal glands, and you need it for important things, like telling your heart to keep beating.

I didn't want the prednisone, because I claim I don't like putting artificial stuff into my body.  I imagine myself as Crunchy Granola Girl -- even, I must hypocritically confess, when I have a bag of strawberry Twizzlers in one hand and a Diet Coke in the other.  The two tapering doses of the prednisone I ended up taking as my symptoms developed performed as advertised, easing my pain and stiffness while making my heart beat like a big brass drum.

In between those courses, I tried the alternative route:  accupuncture and a liver cleanse.  My family would tell you that drinking my one to three cleansing shakes a day, sans dairy, soy, gluten, corn, tomatoes, and potatoes made me far moodier than my current 100 daily mg. of prednisone.  My Very Special Diet made me moodier than my pain did.

As for the acupuncture, after six or seven sessions, my acupuncturist kindly acknowledged that perhaps her art was not the "modality that best resonated" for me.  Needles in my hands and feet and legs and neck and abdomen only made me increasingly anxious with each visit.  Meanwhile I was having more trouble climbing the stairs and climbing up on the table to have her use applied kinesiology to test my muscles for allergic sensitivities.

The muscle test I really needed was performed by a neurologist.  I love her.  I prayed that I might have a doctor both smart and compassionate.  I got one.  What's more, she's funny and she thinks out loud and it didn't bother her that I walked into her office with my own ideas about what was wrong with me after spending the better part of five months consulting with Dr. Google.

After literally dozens of normal and almost-normal blood tests, the neurologist pulled out her own set of accupuncture-like needles, stuck them in my muscles (in a test called electromyography, or EMG) and was able immediately to tell me that my muscles were not responding to the perfectly normal, healthy (thank heavens) signals from my nerves.  A biopsy of a muscle in my right thigh showed inflammation.  Hence, the prednisone.

My strength has not returned, not much, not yet.  Particularly in the final month on the way down to rock bottom, I experienced a significant amount of muscle decomposition.  I now have the neck, shoulders, and cheekbones of a supermodel.  My butt is flat and my spine sticks out.  More people than you might think have said I look great, which isn't entirely surprising, as I have gone from a size 12 to a size 4.  I keep thinking I'll write a diet book and make a million dollars.  I may have to leave out some of the less appealing parts, like the yogurt for Easter dinner and the fact that residual flab is not as comfortable to sit on as muscle.

But the prednisone is working.  I have noticeably regained muscle control -- that is, even my teenaged son has noticed.  And my swallow is markedly better.

I am improving, and, God willing, in time, I will regain my strength and be able to resume some version of normal life -- washing and dressing myself, driving a car, cooking and cleaning, and the like.  I am not hopeless -- sometimes frustrated and impatient and ill-tempered, but never hopeless.

It has been almost seven months since this saga began, and I have had a lot to think about.  Some of it is as current as my aching tailbone.  Some of it is insight that I've been settling into for weeks or months.  Some of it is the dim horizon of a future with a chronic condition.  As I document it here, I want you, dear reader, to know, while we journey together, I'm healing.  And I'm grateful for the prayers that are urging me along.


  1. Love you sister. I see your progress. However, above that I notice your courage. ((hug)) Kristen

  2. Thank you, Chris, for sharing your story. You are in my thoughts and prayers!- Debbie

  3. Chris, you are ever in my prayers. I love the saying "God wastes nothing". Through your incredible writing we have found such illumination and inspiration. Thanks for being amazing you! Sarah K